Alert archive / Arizona / Flash Flood Warnings in 2013

Flash Flood Warning 41, NWS Flagstaff, AZ

August 31, 2013Coconino County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Aug 31, 2013, 12:27 PM MST for Coconino County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 31, 2013, 12:27 PM MST (19:27 UTC)
Expired
Aug 31, 2013, 3:15 PM MST
In force
3 hr
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Flood severity
None

County Coconino County, AZ

The radar

The Las Vegas radar (KESX), 164 km from the middle of the area, began a volume at 19:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 7.5 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2013-08-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 192 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2013-08-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
192 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
805 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
-10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

031 
WGUS55 KFGZ 311927
FFWFGZ
AZC005-312215-
/O.NEW.KFGZ.FF.W.0041.130831T1927Z-130831T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1227 PM MST SAT AUG 31 2013

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WEST CENTRAL COCONINO COUNTY IN NORTH CENTRAL ARIZONA...

* UNTIL 315 PM MST

* AT 1222 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THUNDERSTORMS WITH TORRENTIAL RAIN ACROSS WEST CENTRAL COCONINO 
COUNTY. THIS INCLUDES THE AREA FROM FRAZIERS WELL AND ROSE WELL...TO 
LAGUNA LAKE AND NORTH TO THE MOHAVE COUNTY LINE.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO LAGUNA LAKE
  AND FRAZIERS WELL

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...COLORADO 
RIVER...MONUMENT WASH...MOHAWK CANYON...LITTLE COYOTE CANYON...TWO 
HUNDRED AND FIVEMILE CREEK...ALBERS WASH...SANDSTONE WASH...DIAMOND 
CREEK...TWO HUNDRED AND FIFTEENMILE CREEK...PROSPECT VALLEY...BLACK 
TANK WASH...HUNDRED AND NINETYTHREE MILE CREEK.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

&&

LAT...LON 3609 11333 3611 11331 3610 11323 3616 11319
      3618 11312 3624 11302 3626 11290 3595 11273
      3579 11244 3552 11246 3572 11334 3586 11332
      3593 11334 3597 11332 3599 11335

$$
JJ
2 follow-up statements
127 
WGUS75 KFGZ 312057
FFSFGZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
157 PM MST SAT AUG 31 2013

AZC005-312215-
/O.CON.KFGZ.FF.W.0041.000000T0000Z-130831T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
COCONINO AZ-
157 PM MST SAT AUG 31 2013

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 315 PM MST FOR WEST
CENTRAL COCONINO COUNTY...

AT 146 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
LARGE AREA OF RAIN...WITH EMBEDDED HEAVY SHOWERS...ACROSS WEST 
CENTRAL COCONINO COUNTY. THE HEAVIEST RAIN WAS FALLING JUST SOUTH OF 
FRAZIERS WELL...AND IN THE DIAMOND CREEK DRAINAGE. LOCALIZED HEAVY 
RAIN WAS ALSO FALLING IN HUALAPAI CANYON JUST SOUTH OF HUALAPAI 
HILLTOP. LIGHT FLOWS MAY DEVELOP IN HUALAPAI CANYON...HIKERS SHOULD 
SEEK HIGHER GROUND.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO LAGUNA LAKE
AND FRAZIERS WELL

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...
COLORADO RIVER...HAVASU CREEK...MONUMENT WASH...MOHAWK CANYON...
LITTLE COYOTE CANYON...TWO HUNDRED AND FIVEMILE CREEK...ALBERS
WASH...SANDSTONE WASH...DIAMOND CREEK...TWO HUNDRED AND FIFTEENMILE
CREEK...PROSPECT VALLEY...BLACK TANK WASH...CHINO WASH AND HUNDRED
AND NINETYTHREE MILE CREEK.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

&&

LAT...LON 3609 11333 3611 11331 3610 11323 3616 11319
      3618 11312 3624 11302 3626 11290 3595 11273
      3579 11244 3552 11246 3572 11334 3586 11332
      3593 11334 3597 11332 3599 11335

$$
JJ
847 
WGUS75 KFGZ 312215
FFSFGZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
315 PM MST SAT AUG 31 2013

AZC005-312241-
/O.EXP.KFGZ.FF.W.0041.000000T0000Z-130831T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
COCONINO AZ-
315 PM MST SAT AUG 31 2013

...THE FLASH FLOOD WARNING WILL EXPIRE AT 315 PM MST FOR WEST CENTRAL
COCONINO COUNTY...

AT 310 PM MST...NATIONAL WEATHER SERVICE RADAR INDICATED THAT ONLY 
LIGHT RAIN WAS OCCURRING OVER THE WARNING AREA. RUNOFF FROM STORMS 
EARLIER TODAY WILL CONTINUE TO PRODUCE ELEVATED FLOWS OVER MANY 
STREAMS AND NORMALLY DRY WASHES. THIS INCLUDES PROSPECT 
VALLEY...MOHAWK CANYON...ALBERS WASH...LITTLE COYOTE CANYON... 
DIAMOND CREEK. HIKERS IN THESE AREAS ARE ADVISED TO SEEK HIGHER 
GROUND.

LAT...LON 3609 11333 3611 11331 3610 11323 3616 11319
      3618 11312 3624 11302 3626 11290 3595 11273
      3579 11244 3552 11246 3572 11334 3586 11332
      3593 11334 3597 11332 3599 11335

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 31, 11:20 AM MST, 1 hour 7 minutes earlier.

Area forecast discussion, Aug 31, 11:20 AM MST, 1 hour 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ...CORRECTED TYPO
1120 AM MST THU AUG 31 2013

.SYNOPSIS...MOISTURE AND INSTABILITY HAVE INCREASED OVER NORTHERN
ARIZONA WITH NUMEROUS SHOWERS AND THUNDERSTORMS EXPECTED TODAY.
NUMEROUS THUNDERSTORMS ARE ANTICIPATED AGAIN ON FRIDAY BEFORE A
DOWNTURN IN THE ACTIVITY FOR THE WEEKEND...WITH FEWER THUNDERSTORMS.
AS USUAL...GREATEST CHANCES FOR STORMS AND RAINFALL WILL BE OVER THE
HIGHER TERRAIN.  SHOWER AND THUNDERSTORM WILL CONTINUE INTO NEXT
WEEK.

&&
.DISCUSSION...THE 12Z KFGZ SOUNDING SHOWED A 2/10 INCH INCREASE IN
PWAT FROM TUESDAY MORNING (0.76 VS 0.97). THE CAP FROM YESTERDAY IS
GONE...AND A WEAKER CAP IS BETWEEN 460 AND 450 MB. THIS IS WELL
ABOVE THE LEVEL OF FREE CONVECTION SO ONCE THINGS GET STARTED THAT
CAP WILL NOT BE AN ISSUE. DEBRIS CLOUDS FROM LAST NIGHTS CONVECTION
IS THINNING AND SURFACE HEATING SHOULD GET CONVECTION STARTED BEFORE
NOON OVER THE HIGH COUNTRY. A MCV CAN BE SEEN ON VIS SPINNING OVER
SOUTHERN APACHE COUNTY THIS MORNING SLOWLY MOVING NORTH. STORM
MOTION IS VERY SLOW TODAY...LESS THAN 5 MPH...SO LOCALLY HEAVY RAIN
WILL BE AN ISSUE. WILL UPDATE FORECAST TO INCREASE THE POPS...MAINLY
IN APACHE COUNTY THIS AFTERNOON AND EVENING.

&&

.PREV DISCUSSION /310 AM MST/...EARLY MORNING WATER VAPOR IMAGERY
INDICATES SUBSTANTIAL MONSOON MOISTURE HAS RETURNED TO THE SOUTHWEST
WITH WIDESPREAD CLOUD COVER AND SOME EARLY MORNING SHOWERS ACROSS
OUR EASTERN ZONES. PRECIPITABLE WATER VALUES ARE NOW NEAR OR
EXCEEDING ONE INCH ACROSS MUCH OF NORTHERN ARIZONA AND EXPECTED TO
REMAIN AT THESE LEVELS THROUGH AT LEAST FRIDAY.  THIS WILL LEAD TO
AN ACTIVE COUPLE DAYS OF WEATHER WITH WIDESPREAD THUNDERSTORM
ACTIVITY EXPECTED.

AS WE HEAD INTO THE WEEKEND...SOME DRIER AIR BEGINS TO ROTATE AROUND
THE MONSOON HIGH AND WILL LEAD TO A DOWNTURN IN STORM ACTIVITY OVER
THE WEEKEND. SHOWER AND THUNDERSTORM CHANCES WILL REMAIN IN THE
FORECAST...BUT WITH LESS COVERAGE THAN THURSDAY AND FRIDAY.
UNCERTAINTY IN THE DETAILS INCREASES AS WE HEAD INTO NEXT WEEK...BUT
A LOW TO MID GRADE MONSOON PATTERN CAN BE EXPECTED.

&&

AVIATION...FOR THE 18Z PACKAGE...EXPECT SCATTERED TO NUMEROUS
SHOWERS AND THUNDERSTORMS TODAY WITH LOCAL IFR/MVFR CONDITIONS IN
THE STRONGER STORMS. THUNDERSTORM ACTIVITY WILL DECREASE IN COVERAGE
AFTER 03Z. AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS.

&&

.FIRE WEATHER...INCREASED CHANCES FOR SHOWERS AND THUNDERSTORMS ARE
EXPECTED TODAY AS INCREASED MOISTURE HAS PUSHED NORTHWARD ACROSS
NORTHERN ARIZONA. GOOD CHANCES FOR PRECIPITATION WILL CONTINUE
FRIDAY.

SATURDAY THROUGH MONDAY...THE CHANCE FOR SHOWERS AND THUNDERSTORMS
WILL CONTINUE OVER NORTHERN ARIZONA.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC.........MAS/CJO
AVIATION.......BOHLIN
FIRE WEATHER...BOHLIN

FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT
WEATHER.GOV/FLAGSTAFF
Hazardous weather outlook, Aug 31, 3:24 AM MST, 9 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
324 AM MST SAT AUG 31 2013

AZZ004>018-037>040-010230-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
324 AM MST SAT AUG 31 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...
NORTHERN GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

A FLASH FLOOD WATCH IS IN EFFECT FOR THE NORTHWEST CORNER OF
COCONINO COUNTY INCLUDING THE GRAND CANYON THROUGH TONIGHT. HIGH
MOISTURE VALUES WILL RESULT IN AREAS OF THUNDERSTORMS AND HEAVY
RAIN. MOIST SOIL CONDITIONS WILL RESULT IN RAPID RUNOFF AND THE
THREAT FOR FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

DAILY SHOWERS AND THUNDERSTORMS ARE ANTICIPATED...WITH A SLIGHT
DROP-OFF IN ACTIVITY TOWARD THE MIDDLE OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Aug 31, 11:35 AM MST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1135 AM MST SAT AUG 31 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1133 AM     FLASH FLOOD      FLAGSTAFF               35.19N 111.62W
08/31/2013                   COCONINO           AZ   TRAINED SPOTTER

            WATER RUNNING DOWN CEDER ST. AND 4TH ST. IN EAST
            FLAGSTAFF WATER 1 FOOT DEEP.

&&

EVENT NUMBER FGZ1300082

RB

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 30, 5:01 PM MSTAreal Flood AdvisoryFGZYavapai3 hr
Aug 30, 5:07 PM MSTAreal Flood AdvisoryFGZYavapai3 hr
Aug 30, 5:59 PM MSTAreal Flood AdvisoryFGZGila, Yavapai2 hr
Aug 31, 7:36 AM MSTAreal Flood AdvisoryFGZCoconino3 hr
Aug 31, 9:16 AM MSTFlash Flood WarningFGZCoconino3 hr
Aug 31, 11:34 AM MSTAreal Flood AdvisoryFGZCoconino86 min
Aug 31, 12:04 PM MSTAreal Flood AdvisoryFGZCoconino, Yavapai3 hr
Aug 31, 12:26 PM MSTAreal Flood AdvisoryFGZYavapai3 hr
Aug 31, 12:29 PM MSTAreal Flood AdvisoryFGZCoconino, Gila, Navajo, Yavapai3 hr
Aug 31, 1:17 PM MSTFlash Flood WarningFGZCoconino, Yavapai118 min
Aug 31, 4:14 PM MSTAreal Flood AdvisoryFGZApache91 min

Nearby

Flash Flood Warnings in Arizona, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.